Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Jul 6, 2017, 11:10 PM EDT for Dare County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2017, 11:10 PM EDT (03:10 UTC)
- Expired
- Jul 6, 2017, 11:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 161 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 3.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1726 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
761 WWUS82 KMHX 070310 SPSMHX Special Weather Statement National Weather Service Newport/Morehead City NC 1110 PM EDT THU JUL 6 2017 NCZ047-103-070345- Western Dare-Outer Banks Dare- 1110 PM EDT THU JUL 6 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MAINLAND DARE AND CENTRAL OUTER BANKS DARE COUNTIES... At 1110 PM EDT, a strong thunderstorm was located 9 miles south of Wanchese, or 21 miles south of Kill Devil Hills, moving east at 30 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Bodie Island Lighthouse, Wanchese and Outer Banks Fishing Pier. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 3596 7545 3562 7546 3554 7583 3584 7584 TIME...MOT...LOC 0310Z 253DEG 25KT 3571 7568 $$ TL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 6, 10:10 PM EDT, 1 hour earlier.
Area forecast discussion, Jul 6, 10:10 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1010 PM EDT Thu Jul 6 2017
.SYNOPSIS...
Bermuda high pressure will remain anchored offshore through
Friday with a weak surface trough over central North Carolina.
A weak cold front will approach from the west Saturday, then
stall and dissipate along the coast Monday into Tuesday.
&&
.NEAR TERM /Overnight/...
As of 1010 PM Thu...Isolated batch of severe storms propagating
through the northern tier of counties will exit the coast by
around midnight. Storms are feeding on continued unstable
conditions due to very high T's, TD's this evening. Marginal
deep layer shear is supportive of the severe. Rest of the
overnight will be quiet as storms to the west will weaken before
arriving across the FA.
Previous discussion...As of 630 PM Thu...Only change to fine
tune pop trends through the evening. Have lowered pops early
this eve as the isolated sea breeze activity has all but
dissipated. Additional isolated storms may encroach on the
coastal plain counties after 9pm so have indicated a 20 pop for
the western zones around this time, then speading east to the
coast later this evening, though all areas should become dry
after 06Z with loss of heating.
Previous discussion...As of 330 pm Thursday...The latest sfc
analysis is showing the frontal boundary over the SE region of
VA, meanwhile a sfc trough over central NC. Today has been a
very warm and moist day with PW around 2.oo inches. The area can
still develop an isolated to scattered showers/thunderstorms
along the seabreeze as moderate instability and differential
heating is at its peak. Any showers/isolated thunderstorm may
produce locally heavy downpours.
If any showers/thunderstorm develop late afternoon, expect them to
diminish with the loss of surface heating, but there will be another
round of showers and thunderstorms as a shortwave moves into the
Appalachians. Hi-res models are showing the shortwave energy
interacting with the sfc trough, producing additional QPF moving
from West to East this evening. Most of the showers/thunderstorms
should diminish before midnight and remain dry overnight. At the
same time as this shortwave moves into the region, an area of low
pressure will lift north and west of our forecast area (crossing the
Mid-Atlantic region) will cause the pressure gradient to tighten.
Expect SW winds around 10 mph inland overnight to 15-25 mph along
the coast... this will inhibit any fog development overnight. Expect
another mild night with overnight lows in the mid/upper 70s inland
to near 80 along the coast.
&&
.SHORT TERM /FRIDAY/...
As of 330 PM Thursday... Friday morning will start out dry, but
by the afternoon expect scattered showers and thunderstorms to
develop as a shortwave approaches the area from the west. there
will be good instability across Eastern NC with CAPE values
exceeding 3000 J/KG, lift index around -8C and 0-6km shear 20-25
knots, plus with decent upper level support may lead to more
organized thunderstorms with possible linear lines. This can
cause some gusty damaging winds and heavy downpours as precip
values will be around 2 inches.
Friday will be another hot day with highs reaching into the 90s
inland and upper 80s to near 90 along the coast with heat index
values ranging 100-103.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 300 PM Thursday...Hot conditions will continue into
Saturday, then a weak cold front and broad upper troughing over
eastern US will moderate temps Sunday-Monday. Front will
dissipate Tuesday as upper flow returns to zonal, then more
troughing expected Wed-Thu.
Fri night....Scattered to broken line of storms possibly moving
into area early evening ahead of surface front and initial short
wave with upper trough. Activity may persist along coast
overnight with continued short wave energy, and POPs will
reflect higher chances inland early evening, shifting to coast
overnight. Another muggy night with lows mid to upper 70s.
Sat through Mon...No big changes with the forecast as a massive
ridge sets up over the west and a mean trof across the east.
This will be enough to keep daily chances for precipitation in
the forecast. A weak front will drift into the region over the
weekend then dissipate early next week. Mdls show higher
moisture twrd coast with less inland so have higher chc pops
cst...espcly at night. Hot temps into the 90s again inland Sat
ahead of the front then a bit cooler with mainly 80s Sunday thru
Monday as hgts drop. Lows still mainly in the 70s but some
readings around 70 for inland sections.
Wed and Thu...Some timing diff with mdls but appears another
decent short wave will approach/cross mid week and this could
lead to better convective coverage, but given uncertainty kept
pops aob 40 percent. Highs shld cont 85 to 90 with lows in the
70s.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Short Term /Through 18Z Friday/...
As of 630 PM Thursday...High confidence for VFR conditions will
dominate the TAF period. Gradients tighten tonight bringing SW
5-10 knots prohibiting the development of fog development. VFR
conditions will continue to prevail Friday with scattered afternoon
showers and thunderstorms.
Long Term /Fri night through Tuesday/...
As of 300 PM Thursday...While VFR will be the prevailing
aviation condition through the long term, there will bouts of
sub VFR conditions in showers/thunderstorms, especially Fri
evening and again Saturday night/Sunday. There will also be
occasional sub-VFR conditions during the early morning hours
with threat for stratus and fog.
&&
.MARINE...
Short Term /Through Friday/...
As of 345 pm Thursday...Latest buoy observations are showing SW
winds 5-15 knots and seas 2-4 ft across the waters. Gradient
will begin to tighten this evening as an area of low pressure
moves across the mid-Atlantic states with winds gradually
increasing to around 10-20 KT northern waters and inland rivers
to 20-25 KT south of Oregon Inlet and the Pamlico Sound by
around midnight tonight. Seas will build to 4-7 ft south of
Oregon Inlet and 3-5 ft north late tonight. Small Craft Advisory
remains in effect for the waters south of Oregon Inlet and
Pamlico Sound starting late tonight and continuing through
Saturday.
.Long Term /Fri night through Tuesday/...
As of 300 PM Thursday...Gusty SSW winds will cont Fri night
into Sat ahead of cold front with speeds 15 to 25 kts and some
gusts 20 to 30 kts. SCA will cont thru late Fri night Pamlico
Sound and into Sat night central and srn cstl wtrs. Seas will
build to 5 to 8 feet highest outer central waters. As front gets
closer and stalls Sat night and Sun winds will diminish to less
than 15 kts with dir cont from SW srn tier and becoming
variable to onshore nrn tier. Seas will subside to 3 to 5 feet
late Sat night and 2 to 4 feet Sunday. The front will wash out
Mon-Tue with light SSW winds developing all wtrs Monday and
increasing to 10-15 KT Tuesday. Seas 2 to 4 feet...highest outer
central/srn wtrs.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 4 AM EDT Sunday for AMZ152-154-156-
158.
Small Craft Advisory until 2 AM EDT Saturday for AMZ135.
&&
SYNOPSIS...BM
NEAR TERM...TL/BM
SHORT TERM...BM
LONG TERM...JBM
AVIATION...JBM/TL
MARINE...JBM/BMHazardous weather outlook, Jul 6, 8:10 PM EDT, 3 hours before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 810 PM EDT Thu Jul 6 2017 NCZ029-044>047-079>081-090>094-080015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 810 PM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices are expected to reach 100 to 105 degrees Friday afternoon. Scattered showers and thunderstorms are expected across the region Friday and Saturday. A few storms may become strong to marginally severe with damaging wind gusts the primary threat. Storms could also produce heavy rain which could lead to localized flooding in low lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-103-104-080015- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 810 PM EDT Thu Jul 6 2017 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING From Cape Hatteras South To Surf City... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices are expected to reach 100 to 105 degrees Friday afternoon. Scattered showers and thunderstorms are expected across the region Friday and Saturday. A few storms may become strong to marginally severe with damaging wind gusts the primary threat. Storms could also produce heavy rain which could lead to localized flooding in low lying areas. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Heden
In the hours before
Special weather statement, Jul 6, 8:42 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
842 PM EDT THU JUL 6 2017
NCZ029-044-045-080-070130-
Washington-Beaufort-Martin-Pitt-
842 PM EDT THU JUL 6 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...
NORTHEASTERN PITT...CENTRAL MARTIN AND NORTHWESTERN BEAUFORT
COUNTIES...
At 842 PM EDT, a strong thunderstorm was located over Robersonville,
or 9 miles west of Williamston, moving east at 60 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Williamston, Plymouth, Robersonville, Roper, Jamesville, Parmele,
Everetts and Beargrass.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3606 7660 3604 7660 3582 7649 3570 7730
3587 7733 3594 7705 3586 7704 3590 7692
3581 7688 3589 7683 3587 7674 3601 7669
3602 7668 3605 7662 3606 7665 3607 7664
TIME...MOT...LOC 0042Z 253DEG 53KT 3582 7722
HedenLocal storm report, Jul 6, 9:01 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
901 PM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM TSTM WND GST GREENVILLE 35.60N 77.37W
07/06/2017 M71 MPH PITT NC PUBLIC
&&
EVENT NUMBER MHX1700182
TLSpecial weather statement, Jul 6, 9:17 PM EDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 917 PM EDT THU JUL 6 2017 NCZ029-045-046-080-081-070200- Washington-Beaufort-Mainland Hyde-Tyrrell-Martin- 917 PM EDT THU JUL 6 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MAINLAND HYDE... SOUTHERN WASHINGTON...SOUTHEASTERN MARTIN...NORTHEASTERN BEAUFORT AND SOUTHWESTERN TYRRELL COUNTIES... At 917 PM EDT, an area of strong thunderstorms was located near Pinetown, or 11 miles southwest of Plymouth, moving east at 50 mph. Wind gusts of 50 to 55 mph and half inch hail are possible with this storm. Locations impacted include... Killkenny, Ponzer and Pinetown. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3562 7698 3578 7698 3589 7617 3556 7623 TIME...MOT...LOC 0117Z 264DEG 45KT 3571 7684 Heden
Local storm report, Jul 6, 9:50 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
950 PM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM TSTM WND GST 1 N PANTEGO 35.60N 76.66W
07/06/2017 M61 MPH BEAUFORT NC SPOTTER
GUST WAS ASSOCIATED WITH THE OUTFLOW BOUNDARY FROM THE
STORM
&&
EVENT NUMBER MHX1700183
TLSpecial weather statement, Jul 6, 10:27 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1027 PM EDT THU JUL 6 2017
NCZ046-047-081-070300-
Western Dare-Mainland Hyde-Tyrrell-
1027 PM EDT THU JUL 6 2017
...A STRONG THUNDERSTORM WILL AFFECT MAINLAND DARE...EASTERN MAINLAND
HYDE AND TYRRELL COUNTIES...
At 1026 PM EDT, a strong thunderstorm was located near Fairfield, or
19 miles south of Williamston, moving east at 35 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Williamston, Nags Head, Alligator, Gum Neck, Swindell Fork,
Killkenny, Manns Harbor, Fairfield, Gull Rock, Mashoes, Manteo and
Roanoke Island Festival Park.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3588 7564 3590 7564 3591 7565 3590 7566
3590 7567 3593 7567 3594 7569 3593 7573
3587 7566 3587 7564 3586 7564 3586 7566
3582 7565 3531 7583 3544 7633 3604 7619
3594 7561
TIME...MOT...LOC 0226Z 279DEG 41KT 3558 7616
HedenSpecial weather statement, Jul 6, 11:10 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 1110 PM EDT THU JUL 6 2017 NCZ047-103-070345- Western Dare-Outer Banks Dare- 1110 PM EDT THU JUL 6 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MAINLAND DARE AND CENTRAL OUTER BANKS DARE COUNTIES... At 1110 PM EDT, a strong thunderstorm was located 9 miles south of Wanchese, or 21 miles south of Kill Devil Hills, moving east at 30 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Bodie Island Lighthouse, Wanchese and Outer Banks Fishing Pier. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 3596 7545 3562 7546 3554 7583 3584 7584 TIME...MOT...LOC 0310Z 253DEG 25KT 3571 7568 TL
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:09 PM EDT | Special Weather Statement | MHX | Pitt | 36 min |
| Jul 6, 8:13 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Martin, Pitt | 62 min |
| Jul 6, 8:42 PM EDT | Special Weather Statement | MHX | Martin, Washington | 48 min |
| Jul 6, 8:49 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Washington | 25 min |
| Jul 6, 9:17 PM EDT | Special Weather Statement | MHX | Washington | 43 min |
| Jul 6, 9:25 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde, Tyrrell, Washington | 65 min |
| Jul 6, 10:01 PM EDT | Special Marine Warning | MHX | 59 min | |
| Jul 6, 10:27 PM EDT | Special Weather Statement | MHX | Dare, Hyde, Tyrrell | 33 min |
| Jul 6, 10:52 PM EDT | Special Marine Warning | MHX | 53 min | |
| Jul 6, 11:18 PM EDT | Special Marine Warning | MHX | 27 min | |
| Jul 6, 11:38 PM EDT | Special Weather Statement | MHX | Dare | 52 min |
| Jul 6, 11:47 PM EDT | Special Marine Warning | MHX | 43 min | |
| Jul 6, 11:50 PM EDT | Special Marine Warning | MHX | 55 min | |
| Jul 7, 1:30 PM EDT | Heat Advisory | MHX | Duplin | 5 hr |
| Jul 7, 2:51 PM EDT | Special Weather Statement | MHX | Beaufort | 54 min |
| Jul 7, 5:37 PM EDT | Special Weather Statement | MHX | Pamlico | 23 min |
| Jul 7, 6:01 PM EDT | Special Weather Statement | MHX | Beaufort | 44 min |
| Jul 7, 6:21 PM EDT | Special Weather Statement | MHX | Dare | 54 min |
| Jul 7, 7:05 PM EDT | Special Weather Statement | MHX | Pamlico | 55 min |
| Jul 7, 7:09 PM EDT | Special Weather Statement | MHX | Hyde | 66 min |
| Jul 7, 7:39 PM EDT | Special Marine Warning | MHX | 66 min | |
| Jul 7, 7:51 PM EDT | Special Weather Statement | MHX | Pamlico | 39 min |
| Jul 7, 7:58 PM EDT | Special Weather Statement | MHX | Duplin | 47 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.